Poison control warns of risks associated with kratom

Kratom powder (Photo: Ingenium / Wikipedia / CC BY-SA 3.0)

CHARLOTTESVILLE, Va. (WSET) - The Blue Ridge Poison Center at UVA wants to warn people about the health risks associated with kratom.

The FDA released a public health advisory about kratom after getting numerous reports of it causing harm.

“People may incorrectly assume that since these products are plant?based, or ‘natural,’ they are completely harmless,” says Dr. Christopher Holstege, Medical Director of the Blue Ridge Poison Center. “In fact, all herbal dietary supplements contain active ingredients (chemicals) just like prescription and over?the?counter medicines. They may have been formed in nature, but they are still chemicals and have the potential to induce adverse events in consumers.”

The advisory warns of symptoms like increased heart rate, high blood pressure, nausea and vomiting, itching, sweating, dry mouth, constipation, increased urination and loss of appetite.

It warns kratom may expose user to the risks of addiction, abuse, dependence, and death.

Kratom is a plant from Southeast Asia that's in the coffee family.

It is marketed as a stimulant and pain reliever.

close video ad
Unmutetoggle ad audio on off

Trending